Oral contraceptives, also know as The Pill, are common among women in the United States. In fact, the benefits of using oral contraceptives is noted to go well beyond the prevention of pregnancy, often used to control other hormonal based health complications in women. In addition to The Pill, many women also choose to use other forms of hormonal contraception, including implants and injections, as a way to manage gynecological health.
For some women, however, the use of hormonal contraception, such as The Pill or sub dermal implants, may result in irritating gynecological complications. Most notably, women who utilize hormonally based contraception experience an increased risk for development of uterine bleeding. In fact, the rate at which this occurs is so common that many women simply opt to avoid using The Pill, hormone injections and implants, often resulting in unplanned pregnancies.
If you are a woman who is experiencing abnormal uterine bleeding while using The Pill or other hormonal based contraception, it is important to understand what you can expect when beginning hormonal based treatments and what steps should be taken when uterine bleeding occurs. Simply choosing to discontinue hormonal based contraception may not be in your best interest from a fertility or gynecological standpoint.
Commonly referred to as “breakthrough bleeding”, if you are experiencing abnormal uterine bleeding in the first three months of beginning a hormonal based contraception, such as The Pill, this is considered to be normal. In addition to “breakthrough bleeding”, many women who begin using hormonal based contraception may notice periodic spotting, often not requiring protection, and associated with the hormonal changes. When these episodes occur, at any point during a menstrual cycle, there is no cause for concern unless a significant amount of blood is lost.
Beyond the first three months, if your abnormal uterine bleeding continues, you may want to consult a gynecologist. Generally, the continued abnormal uterine bleeding is not of significant concern; however screening for other co-morbid complications is prudent. Complications involving uterine leiomyomas, endometrial hyperplasia, bleeding disorders, ectopic pregnancy, thyroid disorder and even cervicitis may be to blame. With a few simple screenings, your gynecologist can rule out these complications as a factor.
As with any decision regarding fertility and contraception, there are many factors to consider. When choosing to use highly effective hormonal based contraception, it is important to know what to expect in terms of most immediate complications such as abnormal uterine bleeding as, in most cases, this bleeding, especially during the first three months of contraceptive use, may not alert to any real health concern.